Texas, 2023

Damaging Winds in Texas, August 10, 2023

August 10, 2023 · NWS MAF · 3 events in 2 counties and zones

Numerous thunderstorms developed across the far northeastern Permian Basin along a late-season dryline setup. Very dry low-level conditions resulted in strong to severe downburst winds with a few of these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Numerous thunderstorms developed across the far northeastern Permian Basin along a late-season dryline setup. Very dry low-level conditions resulted in strong to severe downburst winds with a few of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 10, 1:03 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 1:03 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu Aug 10 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 200 PM CDT Thu Aug 10 2023

No major changes to the previous forecast package yet again.
Visible satellite imagery shows cumulus just beginning to bubble
across the Davis Mountains and into Brewster County this
afternoon. Showers and storms should develop over the next couple
of hours in this area with more isolated coverage expected across
portions of southeast New Mexico and the eastern Permian Basin. A
few storms may be capable of producing locally strong to severe
wind gusts in addition to lightning and heavy downpours. Most
activity will gradually decay over the course of the night.
Another night of above average lows expected with most in the 70s
to low 80s and only the higher elevations dipping briefly into the
60s.

Tomorrow will be a near carbon copy of today with highs ranging
from 102-108F across SE NM, Permian Basin, and Pecos River
Valley with 110F+ for the Big Bend along the Rio Grande. The
record high of 106F could fall on Friday as the current forecast
is for 108F. Given the heat, no changes to today's Heat Advisory
with another Heat Advisory tomorrow for the same areas. Just like
this afternoon, tomorrow will also feature showers and storms
mainly across the Davis Mountains with more isolated activity for
the Stockton Plateau and eastern Permian Basin.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 200 PM CDT Thu Aug 10 2023

This weekend, the region will remain under the influence of a
broad, persistent ridge that has been responsible for our heat
the past few weeks. The center of this ridge axis will remain to
the east of the region, and given a closed low over the
southwestern California coast, western portions of the area will
remain beneath a fetch of subtropical moisture routed northward
between the two features. Given the ample mid-level moisture along
with favorable orography and diurnal heating, daily thunderstorms
are expected across the mountains and adjacent areas along and
west of the Pecos River. Some activity may propagate further
eastward across the Trans Pecos into the Permian Basin and
Stockton Plateau, but eastward extent would be contingent on storm
development along outflow boundaries and/or storms congealing
into longer-lived multicell clusters. Lightning, gusty downburst
winds, and heavy rain will remain the primary concern through the
upcoming weekend.

The hot temperatures will stick around with the ridge in place,
with upper 90s and lower 100s through the weekend, though a
slight "cooling" trend is expected into early next week.
Temperatures will dip several degrees into the middle 90s to
around 100 degrees for most by Monday and Tuesday, but the
"relief" will be short-lived as the ridge begins to retrograde
and subsidence increases. This will yield rapidly diminishing rain
chances by midweek next week, as well as a warming trend back into
the upper 90s and lower 100s by Wednesday and Thursday. Hang in
there, fall will arrive - eventually.

&&

.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Thu Aug 10 2023

Varying winds and occasional gusts will continue through the
afternoon. TS not included due to low confidence, but western
terminals more likely to see activity later this afternoon and
evening. VFR prevails at all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               82 108  81 105 /  10  10  10  10
Carlsbad                 76 104  76 103 /  10  20  30  30
Dryden                   77 106  77 104 /  10  10  10   0
Fort Stockton            79 107  78 105 /  10  20  20  20
Guadalupe Pass           72  95  72  94 /  10  40  30  50
Hobbs                    76 104  76 102 /  20  10  30  20
Marfa                    67  97  65  97 /  30  50  30  50
Midland Intl Airport     82 107  80 104 /  10  10  20  10
Odessa                   82 107  81 105 /  10  10  20  10
Wink                     80 108  79 106 /  10  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Ector-Glasscock-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Friday for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Ector-
     Glasscock-Guadalupe and Delaware Mountains-Howard-Loving-
     Lower Brewster County-Marfa Plateau-Martin-Midland-Mitchell-
     Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

     Heat Advisory from noon to 8 PM MDT Friday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....84
AVIATION...93
Hazardous weather outlook, Aug 10, 1:10 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Aug 10 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
210 PM CDT Thu Aug 10 2023 /110 PM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect for most of Southeast New Mexico and
West Texas through early this evening.

Isolated to scattered thunderstorms are possible late this afternoon
and evening, mainly across the Davis Mountains to Big Bend and
across portions of the eastern Permian Basin. Gusty downburst winds,
lightning, and locally heavy rain are the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory is in effect for most of Southeast New Mexico and
West Texas Friday afternoon and early evening.

Very hot temperatures will continue through the start of the
weekend. Additional Heat Advisories are likely on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The San Angelo radar (KSJT), 118 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
August 10, 4:10 PM CST to 4:15 PM CST
Where
Mitchell County, 0.9 mi SW of Colorado City
Measured
87 kt (100 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.390, -100.860

A roof was blown off of a home south of Colorado City. Damage was likely due to downdraft winds associated with a thunderstorm that passed just to the south. Time is based on radar. Wind speeds were estimated to be 100 mph. Property damage cost is an estimation.

Thunderstorm Wind, Scurry

When
August 10, 5:00 PM CST to 5:05 PM CST
Where
Scurry County, 2.33 mi E of Snyder
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -100.860

Thunderstorm Wind, Scurry

When
August 10, 5:12 PM CST to 5:17 PM CST
Where
Scurry County, 2.91 mi E of Snyder
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
32.720, -100.850

A large swath of damage with numerous powerline poles down resulted in overnight power outages for the city of Snyder and much of the surrounding area. The time of damage is based on radar analysis. Wind speed is estimated to be approximately 100 mph. Property damage cost is an estimation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117048, 1117050, 1117049.